Asana Recovery

Signs of Overdose and What You Should Do

signs of overdose

Drug overdoses have become rampant in the US, according to the Centers of Disease Control and Prevention (CDC) there have been more than 841,000 drug overdose deaths since 1999. In particular, there has been a rise in fentanyl-related overdose deaths in many parts of the US because many illicit drugs have been laced with fentanyl. Specifically, reports of heroin, cocaine, methamphetamine, counterfeit Xanax and oxycodone have been adulterated with fentanyl on the black market without the user’s knowledge. Since fentanyl overdoses occur extremely quickly, many people overdose and die before emergency services can arrive. It is critical that if you suspect someone has overdosed, that you call 9-1-1 immediately. A suspected overdose requires immediate medical attention and the administration of Narcan can make the difference in saving the person’s life. 

Drug overdoses can be intentional or accidental and occurs when someone takes more than the medically recommended dosage of the drug or medication. However, everyone metabolizes drugs differently so the symptoms of a drug overdose can vary depending on the person, the specific drug or drugs that were taken, as well as the amount of the drugs ingested. People who are more sensitive to certain medications can have toxic effects at much lower doses of a medication, even if the dose is within the medically acceptable range for use. For illicit drugs, overdoses often occur if the amount ingested exceeds the amount that the person’s metabolism can break down at a given time. 

Adolescents and adults may also intentionally overdose on one or more medications in an effort to harm themselves in a suicide attempt. There may be an underlying substance use disorder, mental health condition and/or depression that should be treated after the overdose symptoms are treated. 

Signs of an Overdose

As previously mentioned, the signs and symptoms of an overdose can vary depending on the person, the drugs taken and the amount of the drugs taken. Regardless of what you suspect a person may have taken, if you suspect an overdose, call 9-1-1 first.

Common signs of an overdose include:

Abnormal vital signs – The vital signs of the individual (temperature, pulse rate, respiratory rate, blood pressure) can be increased, decreased or absent in a person who is overdosing.

Nausea and vomiting – The body’s natural response to a drug overdose will be to expel the substance(s) from the system. This is usually in the form of vomiting and can be particularly dangerous if the person is having cognitive symptoms because they can aspirate the vomit into their lungs. It can also be life threatening if the person vomits blood

Cognitive impairment – A person can be sleepy, confused, or unable to be aroused. Usually this is due to the brain being exposed to a high amount of drugs and toxins so it shuts down as a protective mechanism. This can be particularly dangerous if a person vomits and then aspirates or breaths the vomit into the lungs. This can lead to aspiration pneumonia and cause longer term complications.

Skin changes – A person’s skin can be clammy, cold and sweaty, or hot and dry.

Chest pains – A person who is overdosing could have underlying heart and lung damage, although they could be having respiratory symptoms such as shortness of breath or difficulty breathing as well.

Difficulty walking or falling – Disorientation and confusion can be a common symptom of overdose and they may be confused and unaware of their surroundings. The person can also have difficulty balancing, making it appear like they are intoxicated.

Changes to pupils – Depending on the drug taken, pupils can react differently. When a person has overdosed or is high on narcotics, they often have a characteristic “pinpoint” pupil in contrast to when they have taken a drug like cocaine which would make their pupils dilate. 

Shakes and/or tremors – In some cases, the person has taken so many drugs that the electrical activity of the brain has been disrupted such that the person shivers, shakes, convulses or even has a seizure.

Aggressive behavior and agitation – Often the person who has overdosed may be very easily agitated and even exhibit aggressive behavior that is uncharacteristic of them.

Unconsciousness and death – Of course this is the most dangerous of the symptoms, thus if a person exhibits any of the aforementioned symptoms it is important to call for medical help. If a person cannot be revived or does not respond to the anecdote Narcan or Naloxone, or they are not given the anecdote in time, it is possible that the person can die from the overdose.

Signs of a drug overdose can also vary depending on the drug.

In the case of overdose on depressants such as opioids (heroin, morphine, oxycodone, fentanyl, methadone), benzodiazepines and alcohol, the signs and symptoms include:

• Changes in breathing (shallow breathing or not breathing)

• Difficulty breathing due to a blocked airway (sounds like gurgling)

• Signs of cyanosis (blue lips and fingers)

• Floppy limbs

• Lack of response to stimulus (especially in response to a sternal rub)

• Disorientation

• Loss of consciousness

In the case of a stimulant overdose, signs and symptoms include:

• Chest pain (amphetamines increase risk of heart attack and stroke)

• Difficulty breathing

• Agitation and paranoia

• Hallucinations

• Disorientation (amphetamines increase risk of stroke and psychotic episodes)

• Severe headache 

• Seizures

• High temperature where person is dangerously overheated but not sweating

• Loss of consciousness-do not assume a person is asleep if they are unresponsive

Of course, it is important to try and figure out what drugs a person has taken to find the right anecdote, but it is also possible that they have mixed more than one drug at a time. The key is to recognize the possible signs and symptoms which could ultimately help to save someone’s life. 

Drug Rehab in California

If you suspect someone has overdosed, call 9-1-1 immediately. If you or someone you know has overdosed in the past, or is at risk of dangerous substance use, it may be helpful to seek professional help. At Asana Recovery, we are able to work with you or your loved one to assess your situation and determine an individualized treatment plan that will suit your needs. 

You may also like